Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
August 1976

Gastritis, Duodenitis, and Bleeding Duodenal Ulcer Following Mefenamic Acid Therapy

Author Affiliations

From the Division of Gastroenterology, Department of Medicine (Drs Wolfe, Plotzker, Safina, and Rubin), and the Department of Radiology (Drs Ross and Popky), Medical College of Pennsylvania, Philadelphia.

Arch Intern Med. 1976;136(8):923-925. doi:10.1001/archinte.1976.03630080057017

Ulceration, inflammation, and hemorrhage of the upper gastrointestinal tract have been associated with the use of anti-inflammatory drugs, especially aspirin.1 Mefenamic acid is a relatively new antiinflammatory analgesic agent2 that has been thought to be remarkably safe from such gastrointestinal complications,3-9 although it has many of the physicochemical and pharmacologic properties of aspirin,2.10 and has been known to produce gastrointestinal ulceration in rats and monkeys when administered in very large doses.11.12 We describe a patient who developed an unusual bleeding ulcer in the third portion of the duodenum, duodenitis, and antral gastritis while receiving mefenamic acid.

PATIENT SUMMARY  A 46-year-old black woman was admitted to the Hospital of the Medical College of Pennsylvania on Oct 22, 1974, with melena and hematemesis. The patient had suffered from osteoarthritis of the spine for one year. Two weeks prior to admission, her physician prescribed mefenamic acid (Ponstel Kapseals),

First Page Preview View Large
First page PDF preview
First page PDF preview